Vitamin E acetate investigated as possible link in vaping-related illnesses as reported cases double
NEW YORK - As the number of people with severe lung illness related to vaping climbs to at least 450 cases, health officials in New York are looking into whether vitamin E acetate that is found in cannabis vape products is to blame.
Officials with the New York State Department of Health announced Thursday that it is investigating 34 reports of people suffering from severe lung illness. The people range in age from 15 to 46 and used at least one cannabis-containing vape product before getting sick, according to a statement from the department.
RELATED: Vaping affects blood vessels after one use – even with no nicotine, study says
The statement went on to say that the investigators found “very high levels” of vitamin E acetate in cannabis vape products that were submitted by the patients for the investigation.
While vitamin E acetate is harmless to people who ingest it as a dietary supplement or applied to the skin, the department is looking into the effects of the vitamin once it’s inhaled as vapor from an oil-like substance.
Any nicotine products provided by the patients were found not to have the vitamin, according to the department.
But while New York health officials look into a possible link, the Food and Drug Administration said it isn’t sure the single substance is to blame, according to NPR.
RELATED: FDA investigates ‘potential safety issue’ following 127 reports of seizures related to vaping
On Friday, federal health officials announced there were at least 450 possible cases of severe lung disease caused by vaping. Those cases are scattered over 33 states and some are already under investigation, according to CNN.
At least three people have died in connection to illness caused by vaping – one person in Indiana, one in Illinois and one in Oregon.
Health officials said there is no definitive cause of clear connection right now in the cases, but they reported use of vaping products containing THC, the psychoactive chemical in marijuana.
RELATED: North Texas teen’s lung failure linked to vaping
Previously the Centers for Disease Control and Prevention reported at least 215 cases of lung illness spread across 25 states. All those cases involved teens or adults who have used e-cigarettes or other vaping devices.
Anyone who is showing the following symptoms after vaping should see a doctor: difficulty breathing, chest pain, nausea, vomiting, diarrhea, fatigue, fever, headache or weight loss.
Officials are urging people who vape to avoid doing it until the investigations into the illnesses are finished.
This story was reported from Los Angeles.